Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

March 21, 2012Randolph County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 21, 2012, 2:35 PM EDT for Randolph County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 2:35 PM EDT (18:35 UTC)
Expired
Mar 21, 2012, 3:30 PM EDT
In force
55 min
Issued by
NWS Charleston, WV

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 176 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS81 KRLX 211835
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012

WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN 
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...

AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG 
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE  
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND 
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.

THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A 
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL 
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF 
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A 
FEW OF THE STRONGER STORMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
      3899 7962 3889 7951 3887 7951 3884 7953
      3878 7950

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 2:04 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 21, 2:04 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED MAR 21 2012

.SYNOPSIS...
RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES
FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE WITH
DRIER AIR FOLLOWS.

&&

.NEAR TERM /THROUGH THURSDAY/...
MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY
IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER
YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE
OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE
MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE
MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD.

COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN
THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT
IS...THE GREENBRIER VALLEY.

HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP
CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY
WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED
MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER
THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND
650MB WILL LIMIT ANY VERTICAL EXTENT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
OVERALL THE FORECAST FOR THE SHORT TERM PERIOD CONSISTS OF
UPPER-LEVEL RIDGE BEING SQUASHED BY A CLOSED 500MB LOW SLOWLY
EJECTING FROM THE SOUTHERN PLAINS...AND A SURFACE LOW IMPACTING
CWA FROM THURSDAY NIGHT INTO THE WEEKEND IN THE FORM OF A WARM FRONT
THURSDAY NIGHT AND A COLD/OCCLUDED FRONT FRIDAY NIGHT INTO SATURDAY.
THE NAM IS THE SLOWEST TO BRING PRECIP IN...AND IS A BIT OF AN
OUTLIER WHEN COMPARED TO GFS/EURO/SREF...WHICH ARE ALL FAIRLY
COMPARABLE. LEANED TOWARD THE LARGER CONSENSUS WITH INCREASING POPS.

THURSDAY WILL BE ANOTHER WARM DAY AS THE UPPER-LEVEL RIDGE HANGS
TOUGH. ADJMAV HAS BEEN PERFORMING BETTER WITH HIGH TEMPS IN THIS
CURRENT WARM SPELL SO BLENDED IN THE LATEST MAV GUIDANCE FOR
THURSDAY AFTERNOON. ON FRIDAY...AS THE RIDGE STARTS TO WEAKEN AND
MOVE OUT AND CLOUDS INCREASE...THOUGHT THE MET HAD A BETTER HANDLE
ON THE TRANSITION...SO NUDGED THAT WAY FOR FRIDAY HIGH TEMPS. NOT
MUCH SPREAD BETWEEN GUIDANCE AND GRIDS FOR MIN TEMPS...SO MADE NO
SIGNIFICANT CHANGES THERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS IN DECENT AGREEMENT ON TIMING AND POSITIONING OF SYSTEM
ESPECIALLY CONSIDERING IT IS A CLOSED LOW COMING THROUGH A RIDGE
POSITION.  DIFFLUENT FLOW OUT AHEAD OF IT FRI EVENING WILL FAVOR
DEEP CONVECTION BUT MITIGATING FACTORS INCLUDE WEAK LOW LEVEL INFLOW
/ GULF FEED / AND CAPE MAINLY LESS THAN 1000 J/KG. WILL KEEP ONGOING
MENTION OF POSSIBLE STRONG AND HEAVY THUNDERSTORMS IN HWO.

UPPER LOW THAN CROSSES FRI NT THROUGH SAT NT...WITH ATTENDANT
SHOWERS THAT INCREASE IN AREA COVERAGE DIURNALLY SAT AFTERNOON AND
EVENING...WHEN THUNDER AND SMALL HAIL ARE ALSO POSSIBLE GIVEN COLD
POOL ALOFT.  CONVECTION SHOULD BE MORE WIDELY SCATTERED SUN AS THE
UPPER SYSTEM MOVES AWAY FROM THE AREA AND TO THE NC COAST.

DRY WEATHER WILL THEN ENSUE TO START THE NEW WORK WEEK PER UPPER
RIDGING IN WAKE OF THE SYSTEM...AND SURFACE HIGH PRESSURE THAT MOVES
ACROSS MON.  THE NEXT SYSTEM MAY AL;READY BE APPROACHING COME NEXT
TUE MORNING.

BLENDED IN CONSALL AND SOME HPC ON TEMPERATURES.  LOWEST HIGHS ARE
ON SUN AS UPPER LOW PULLS OUT BUT PLENTY OF CLOUDS FORM ATOP MIXING
LAYER AND LOWEST H85 TEMPERATURES /AROUND 6C/ OCCUR.  READINGS
NEVER GET BACK TO NORMAL...AS THEY START CLIMBING AGAIN EARLY NEXT
WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS
WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT
DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE
SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT
EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/MZ/26
NEAR TERM...26
SHORT TERM...MZ
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, Mar 21, 4:01 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
401 AM EDT WED MAR 21 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
401 AM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE
RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND /
OR SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 2:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012

WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...

AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.

THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
      3899 7962 3889 7951 3887 7951 3884 7953
      3878 7950

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:30 PM EDTSpecial Weather StatementRLXNicholas45 min
Mar 21, 4:42 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Mar 21, 7:10 PM EDTSpecial Weather StatementRLXFayette20 min
Mar 21, 7:39 PM EDTSpecial Weather StatementRLXFayette21 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.